Ohio, 2022Extreme Cold in Ohio, December 23 to 24, 2022
December 23 to 24, 2022 · NWS RLX · 2 events in 2 counties and zones
A strong low pressure system, accompanied by an arctic cold front, swept through the Ohio Valley late in the evening of December 22nd into the morning of the 23rd. Temperatures rapidly plummeted in the wake of the frontal passage in excess of 40 degrees in the course of a few hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system, accompanied by an arctic cold front, swept through the Ohio Valley late in the evening of December 22nd into the morning of the 23rd. Temperatures rapidly plummeted in the wake of the frontal passage in excess of 40 degrees in the course of a few hours. These bitter cold temperatures and gusty winds resulted in dangerous wind chills across southeast Ohio on December 23rd into December 24th.
Lawrence County and Meigs County felt the brunt of these bitter cold temperatures in the region. Water line problems quickly arose just before the Christmas holiday when local water plants lost electricity as well as the majority of their water supply. This trickled down into the towns and communities of the county, where water outages extended from a few hours to almost a week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 23, 3:31 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Dec 23, 3:31 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
331 AM EST Fri Dec 23 2022
.SYNOPSIS...
A large, intense low pressure system whipping a strong arctic
front through creates a flash freeze early this morning. Bitter
cold and flurries continue through the Christmas weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Friday...
Key Points:
* Flash freeze on passage of arctic front early this morning,
as brief heavy downpour preceded the changeover to snow
with plummeting temperatures.
* Temperatures fall to single digits either side of zero by
sunrise this morning, and recover little if any today.
* Wind gusts ranging from occasionally as high as 45 mph
across the lowlands to 60 mph across the highest ridges,
diminishing only slightly overnight tonight.
* Wind chills ranging from as low as 25 below zero across the
lowlands to 45 below zero across the highest ridges,
* Snow showers diminish to flurries today, but these flurries
persist through tonight in the arctic air.
Temperatures:
The sharp temperature gradient associated with the strong arctic
front blasting through overnight exposes weaknesses in MOS
guidance, with raw guidance much more realistic. Among those,
the NAM suite is slower then other hi-res models and the GFS.
The faster GFS/HIRESarw/HREF appear to be working out. Forecast
temperatures today into tonight are actually a tad lower than
previous forecast.
PoPs:
With an impressive negatively tilted trough pivoting through
09-15Z, raised PoPs through 12Z as most guidance suggests. HREF
and central guidance blends appear to be a most reasonable
solution here. Even when PoPs do drop off this afternoon, there
should be flakes flying right through tonight given cloud
temperatures down around -27C.
Winds:
Strong west winds associated with deepening low pressure
swirling slowly northward through southeastern Canada continue
through the period near 20 mph sustained lowlands to 45 mph
sustained highest ridges. This is nearer high end of the
guidance envelop, and supports the rare wind chill warning for
the lowlands with criteria of 25 below zero being reached,
ranging to unmanageable values down around 45 below zero across
the highest ridges. Momentum mixing supports gusts up to around
45 mph lowlands and 60 mph highest ridges, with only slight
diminishing into the lowlands overnight tonight.
No changes in winter weather, wind chill or wind headlines at
this time.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM Friday...
Key Points:
* Strong winds and bitterly cold temperatures behind a stalwart
polar front. Wind chills values will be in the single digits
to below zero for most of the CWA.
* Wind Chill Warnings and High Wind Warnings in effect
through the weekend.
* Snow showers tapering off in the mountains on Saturday.
A vigorous, negatively tilted trough continues to move through
pushing bitter arctic air further into the Ohio River Valley and
greater Appalachia. The parent low pressure system will deepen over
the Great Lakes and curl off to the North up into Canada where it
will wobble around and continue to pump shots of energy through our
region over the holiday weekend.
Saturday will yield very similar temperatures as Friday with most
spots struggling to break out of the teens. The higher elevations
will peak in the single digits and lower teens. Clouds will be
lingering back behind the front as aforementioned low continues to
push energy through. left slight chance for snow showers in grids
for most areas early on Saturday as WNW flow warrants this. Chances
will wane everywhere as the day moves along but thinking the
mountains may see some brief snow showers early Saturday from the
upslope. minimal accumulations could be expected in the higher
terrain of the mountains from upslope late Saturday/early
Sunday.
Strong wind gusts will be around through Sunday as a tight pressure
gradient sweeps through. They will start to relax some by Sunday
though. As such, biting and dangerous wind chill values in the
negatives and single digits will be common Saturday and the
first half of Sunday.
Wind chill warnings and High wind warnings will be hoisted
throughout the weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 AM Friday...
Key Points:
* Warming trend starts early next week with dry conditions
through the week.
* Possible system late next week into the weekend.
Monday's high temperatures in the lowlands will increase in the
upper 20's; lower 20's and upper teens for the mountains.
Models are showing a positive tilt longwave disturbance that
will most through the region Monday afternoon and temperatures,
though warmer, will still be in the mid to upper 30's for the
lowlands so when this energy moves through there could be a
slight chance for snow showers. Not expecting any accumulations
as of right now. Otherwise, looking to see an increase in
clouds for the CWA.
Current guidance is suggesting we will warm up into the 50's and
maybe 60's by the end of next week before another system will
move through Thursday into Friday. Currently looks to be
primarily a rain event due to warmer temperatures. However,
temperatures behind this system look to turn colder and more
seasonable for next weekend.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 115 AM Friday...
An arctic front blasting through overnight will clean out the
pockets of dense fog that formed to the east beneath breaks in
the cloud. However, this will kick up winds from the south to
southwest ahead of it, followed by a shift to west t0 southwest,
string and gusty, to 40 kts or so. Rain with the frontal passage
will quickly turn to snow with ceiling and visibility dropping
quickly to IFR. With a sharp negatively tilted trough slicing
through, it now appears there could be 2 to 3 hours of snow,
taking us to 12Z or close to it for much of the area.
The balance of the period will feature a continuation of the
gusty west to southwest surface flow, with MVFR stratocu and IFR
conditions in snow showers. Some guidance suggests ceilings
going back down to predominantly IFR in snow showers/flurries
during the afternoon.
Moderate to strong southwest flow aloft, with some low level
wind shear ahead of the arctic front, will switch to moderate
to strong west behind the arctic front.
Timing of the passage of the front:
HTS 07Z
PKB 08Z
CRW 08Z
BKW 08-09Z
CKB 09-10Z
EKN 09-10Z
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of the front may vary a bit. Winds
may be slightly higher as the front boundary moves across and
otherwise fluctuate in general. MVFR ceilings may improve in the
afternoon or evening.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 12/23/22
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY M H H H H H M L L L L L
HTS CONSISTENCY M M H H H H H H L L L M
BKW CONSISTENCY H H H M H L L L L L L L
EKN CONSISTENCY L L L L L L L L L L L M
PKB CONSISTENCY M H H M M M H M L L L L
CKB CONSISTENCY M M H H H H M M L L L L
AFTER 06Z SATURDAY...
Widespread IFR conditions not expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until noon EST today for WVZ005>011-
013>020-024>034-039-040-515-517-519-521-524-525.
Wind Advisory until 7 AM EST Saturday for WVZ005>011-013>020-
024>034-039-040-515>522-524-525.
Wind Chill Warning from 6 AM this morning to noon EST Saturday
for WVZ005>011-013>020-024>034-039-040-515-517-519-521-
524-525.
Winter Weather Advisory until midnight EST tonight for WVZ516-
518-520-522-523-526.
Wind Chill Warning from 6 AM this morning to noon EST Sunday
for WVZ516-518-520-522-523-526.
High Wind Warning until 7 AM EST Saturday for WVZ523-526.
OH...Winter Weather Advisory until noon EST today for OHZ066-067-
075-076-083>087.
Wind Advisory until 7 AM EST Saturday for OHZ066-067-075-076-
083>087.
Wind Chill Warning from 6 AM this morning to noon EST Saturday
for OHZ066-067-075-076-083>087.
KY...Winter Weather Advisory until noon EST today for KYZ101>103-
105.
Wind Advisory until 7 AM EST Saturday for KYZ101>103-105.
Wind Chill Warning from 6 AM this morning to noon EST Saturday
for KYZ101>103-105.
VA...Winter Weather Advisory until noon EST today for VAZ003-004.
Wind Advisory until 7 AM EST Saturday for VAZ003-004.
Wind Chill Warning from 6 AM this morning to noon EST Saturday
for VAZ003-004.
&&
SYNOPSIS...TRM/LTC
NEAR TERM...TRM
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...TRMHazardous weather outlook, Dec 23, 5:17 AM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
517 AM EST Fri Dec 23 2022
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-524-525-241030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
517 AM EST Fri Dec 23 2022
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SATURDAY...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ516-518-520-522-241030-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-
517 AM EST Fri Dec 23 2022
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-241030-
Northwest Pocahontas-Southeast Randolph-
517 AM EST Fri Dec 23 2022
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Warning.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Local storm report, Dec 23, 2:22 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 AM EST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM SNOW 1 SSE PEA RIDGE 38.41N 82.32W
12/23/2022 E0.1 INCH CABELL WV TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&Local storm report, Dec 23, 3:45 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM SNOW STOCKPORT 39.55N 81.80W
12/23/2022 M0.2 INCH MORGAN OH TRAINED SPOTTER
TRAINED SPOTTER IN STOCKPORT, MORGAN COUNTY,
OH MEASURED 0.16 INCHES OF SNOW.
&&Local storm report, Dec 23, 5:47 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
547 AM EST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM SNOW 2 NE WESTON 39.07N 80.44W
12/23/2022 M0.2 INCH LEWIS WV TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&Extreme Cold/Wind Chill, Meigs
- When
- December 23, 6:00 AM EST to December 24, 9:00 AM EST
- Where
- Meigs forecast zone
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.082, -82.023 (the zone’s center; the record gives no point)
Minor issues arose to residents in the county due to frozen water lines in their home.
Extreme Cold/Wind Chill, Lawrence
- When
- December 23, 6:00 AM EST to December 24, 9:00 AM EST
- Where
- Lawrence forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Several water line issues in private residences, businesses, and commercial/residential care facilities occurred. This included fire suppression sprinkler systems freezing and bursting into senior apartments as well as the Proctorville Center located in Ohio University. The city of Ironton experienced power failures and water main disruptions that took three days to complete full restoration.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New York, December 23 to 27, 202244 deaths · $16 million · 51 kt wind · 24 events
- Blizzard and Winter Storm in Ohio, December 23 to 24, 20228 deaths · 73 injured · 58 events
- Cold in South Carolina, December 23 to 24, 20222 deaths · 12 events
- High Wind and Strong Wind in Vermont, December 23, 20221 death · $3.7 million · 61 kt wind · 17 events
- Flash Flood and Flooding in Maine, December 23 to 24, 2022$32 million · 58 kt wind · 32 events
- Extreme Cold in Indiana, December 23 to 24, 20221 death · 27 events
- Flooding and Coastal Flood in New Hampshire, December 23 to 25, 2022$10 million · 62 kt wind · 38 events
- High Wind in Maryland, December 23 to 24, 20221 death · 55 kt wind · 4 events
- Extreme Cold in Kentucky, December 23 to 24, 20221 death · 1 event
- Extreme Cold in West Virginia, December 23 to 25, 2022$3.6 million · 12 events
- High Wind and Winter Weather in West Virginia, December 23 to 24, 2022$500,000 · 52 kt wind · 36 events
- Flooding and Coastal Flood in Massachusetts, December 23, 2022$146,000 · 64 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065743, 1065744.